Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


CD4 counts remain low for years
Aug 2, 2003

My husband was diagnosed with HIV in 1986 and with AIDS in 1993. His body isn't responding any longer to any of the new meds. He is taking Diflucan and Cefuroxime currently. His CD4 counts have remained consistently below 10 for the past 2.5 years and his viral load has dropped to 50,000. He is in fair/good health considering and leads an active life. My question is is this "normal"? What should I expect as far as his health is concerned in the near future?

Response from Dr. Holodniy

Although, those numbers indicate he should be receiving treatment, I can understand because of toxicities, drug resistance, or pill fatigue why someone with AIDS would not be on meds. Even if his virus has evidence of lots of drug resistance, there may still be value in being on those meds rather than not, despite the fact that he may not get a CD4 increase. Virus with lots of mutations doesn't grow well and doesn't kill t cells very well compared to "wildtype" virus (without resistance) which is much more efficient at killing t cells. He should hopefully still be receiving other antibiotics to prevent opportunistic infections. That all said, there are a few "long term AIDS survivors". These are folks despite their very low CD4 counts, have managed to survive, mostly without ever developing any opportunistic infections. If he has been infected for 17 years and has had AIDS for 10 years, he may continue to live well for many more years. I would venture to guess that HIV treatment played an important role in his survival over this time.



Previous
v.l. jumped way up
Next
CD4 counts high, no medication

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement